MAUDE Adverse Event Report: US SURGICAL PUERTO RICO EEA; STAPLER, SURGICAL

US SURGICAL PUERTO RICO EEA; STAPLER, SURGICAL
Model Number TRIEEAXL28XT
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure to Anastomose (1028); Laceration(s) (1946); Pain (1994); Tissue Breakdown (2681)
Date of Event 01/24/2024
Type of Reportable Event Serious Injury
Event or Problem Description
According to the reporter, during a laparoscopic sigmoid colectomy, the stapler was inserted when going to create anastomosis in the butt of patient, but the anvil fell and was stuck inside the colon of the patient and the surgeon had to use an instrument to remove the anvil separately.The patient had to come back to the emergency room due to pain the patient was experiencing.Once the surgeon did the test, the patient had a leak and had to go back into surgery to fix it and the patient had to get a temporary colostomy bag.The surgeon finished the case due to it passed the leak test which helped know that the staple line was complete.It was noted that as per surgeon, due to the pressure experienced when trying to remove the stapler out of the patient, the anvil either got stuck on the staple line or stuck on the colon wall and possibly caused the leak/hole in the colon after the patient was discharged.Once the patient healed, a new anastomosis will be done.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted that the green bar was not visible in the indicator window and the safety feature was engaged.After actuating the handle, the pusher fingers appeared to be intact and inspection under the microscope displayed no damage to the knife blade.The anvil of the instrument was observed to be tilted and separated from the instrument.Further inspection of the anvil cutting ring showed deep traces of knife impression and the ring was received completely severed.Functional testing found that the wing nut and safety functioned properly upon rotating the twist knob.The green bar was visible within the indicator window when the twist knob was fully closed.The instrument was applied to the appropriate test media producing acceptable results.Pusher-fingers and knife advance when the handle was squeezed and the knife cut the media cleanly and completely.The device was subjected to a measured anvil retention that was within specifications.The device also produced all audible, tactile and visual indicators.It was reported that the anvil disengaged, was difficult to remove from the patient cavity, and the staple line leaked.The reported issues could not be confirmed.The most likely cause could not be established from the information available.The evaluation detected an unreported condition: the staple guide was damaged.Visual inspection noted that the staple guide was fully applied.The staple guide was observed to be attached to the instrument with damage to the staple guide.The product analysis noted evidence that the device was not used as intended.This issue can occur when the anvil was applied over an obstruction damaging the staple guide.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key18754314
Report Number2647580-2024-00875
Device Sequence Number6601660
Product Code GAG
UDI-Device Identifier10884521593138
UDI-Public10884521593138
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTRIEEAXL28XT
Device Catalogue NumberTRIEEAXL28XT
Device Lot NumberP3J1012
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2024
Supplement Date Received by Manufacturer05/23/2024
Initial Report FDA Received Date02/21/2024
Supplement Report FDA Received Date05/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown